Indiana, 2002

Damaging Winds and Lightning Strike in Indiana, July 29, 2002

July 29, 2002 · NWS IWX · 9 events in 7 counties and zones

8 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 29, 10:40 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 29, 10:40 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1040 AM EST MON JUL 29 2002

COLD FRONT CURRENTLY LOCATED FROM U.P. OF MICHIGAN SOUTH THROUGH
WESTERN ILLINOIS TO OKLAHOMA.  RAIN SHOWERS ARE AHEAD OF THE FRONT
WITH THUNDERSTORMS MAINLY NORTH OVER NORTHERN LOWER MICHIGAN.  LOWER
CLOUDS ARE STARTING TO ADVECT IN FROM THE WEST.  TEMPERATURES HAVE
INCREASED STEADILY THIS MORNING BUT WILL INCREASE AT A SLOWER RATE
THROUGH EARLY AFTERNOON...ESPECIALLY OVER NORTHWESTERN ZONES.  WILL
UPDATE ZONES TO INCREASE AFTERNOON HIGHS TO NEAR 90 IN SOUTHERN
ZONES.  REST OF FORECAST LOOKS ON TRACK AS FRONT MOVES THROUGH
REGION THIS AFTERNOON AND TONIGHT.

MODELS ARE NOT AS UNSTABLE FOR THIS AFTERNOON AS THEY WERE THIS TIME
YESTERDAY.  HOWEVER CAPE VALUES ARE STILL PROGGED TO BE ABOVE 2000
J/KG...ESPECIALLY IN EASTERN ZONES WHICH WILL SEE A LONGER PERIOD OF
INSOLATION THROUGH EARLY AFTERNOON.  DIRECTIONAL SHEAR WITH HEIGHT IS
STILL NOT TOO IMPRESSIVE BUT UPPER WINDS ARE STILL STRONG.  ISOLATED
SEVERE STORMS ARE STILL POSSIBLE THIS AFTERNOON WITH STRONG WINDS THE
MAIN THREAT.  UPDATED ZONES OUT SHORTLY.

.IWX...NONE.

OHARA

In the hours before

Special weather statement, Jul 29, 11:04 AM EST, 2 hours 26 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-292200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1104 AM EST MON JUL 29 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN INDIANA...
NORTHWEST OHIO AND EXTREME SOUTHERN LOWER MICHIGAN...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER INDICATES THAT
NORTHERN INDIANA...NORTHWEST OHIO AND EXTREME SOUTHERN LOWER
MICHIGAN ARE UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON THROUGH THIS EVENING.

A COLD FRONT...LOCATED OVER THE WESTERN GREAT LAKES...WILL MOVE
ACROSS THE AREA THIS AFTERNOON.  A WARM...MOIST AND UNSTABLE AIR
MASS IS IN PLACE AND WILL INTERACT WITH THE ADVANCING
FRONT...SETTING OFF THUNDERSTORMS.  SOME OF THESE STORMS MAY REACH
SEVERE LIMITS...WITH THE MAIN THREAT BEING STRONG WINDS TO 60 MPH.
LARGE HAIL AND VERY HEAVY RAINFALL ARE ALSO POSSIBLE WITH THESE
THUNDERSTORMS.

THE MOST LIKELY TIME FRAME FOR SEVERE WEATHER WILL BE BETWEEN 1 PM
EST AND 7 PM EST.

SPOTTER ACTIVATION MAY BE NEEDED BY EARLY AFTERNOON.

IN ADDITION TO THE SEVERE WEATHER HAZARD THIS AFTERNOON...HOT AND
HUMID CONDITIONS WILL CAUSE HEAT INDEX VALUES TO RISE TO AROUND 100
DEGREES OVER NORTHEAST INDIANA AND NORTHWEST OHIO.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.CRH.NOAA.GOV/IWX

OHARA

The radar

The Northern Indiana radar (KIWX), 54 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
July 29, 1:30 PM EST
Where
Fulton County, Rochester
Reported by
LAW ENFORCEMENT
Coordinates
41.067, -86.217

Law enforcement reported trees down in Rochester.

Thunderstorm Wind, Wabash

When
July 29, 2:05 PM EST
Where
Wabash County, Treaty
Reported by
UTILITY COMPANY
Coordinates
40.717, -85.783

Local utility reported trees on power lines causing power outages in and around the Treaty area.

Thunderstorm Wind, Kosciusko

When
July 29, 2:15 PM EST
Where
Kosciusko County, 1 mi N of Pierceton
Reported by
UTILITY COMPANY
Coordinates
41.217, -85.717

Local utility reported trees and power lines down north of Pierceton.

Thunderstorm Wind, Whitley

When
July 29, 2:28 PM EST
Where
Whitley County, 1 mi W of Columbia City
Reported by
AMATEUR RADIO
Coordinates
41.167, -85.500

HAM radio operator reported trees and power lines down west of Columbia City.

Thunderstorm Wind, Fulton

When
July 29, 2:30 PM EST to 2:40 PM EST
Where
Fulton County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
41.050, -86.200

Law enforcement reported trees down countywide.

Thunderstorm Wind, Allen

When
July 29, 2:40 PM EST
Where
Allen County, 2 mi NE of Aboite
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -85.283

Law enforcement reported power lines down near Aboite township.

Thunderstorm Wind, Allen

When
July 29, 3:10 PM EST
Where
Allen County, Poe
Reported by
LAW ENFORCEMENT
Coordinates
40.933, -85.083

Law enforcement reported trees down on power lines in Poe.

Thunderstorm Wind, Jay

When
July 29, 6:30 PM EST
Where
Jay County, Dunkirk
Reported by
NEWSPAPER
Coordinates
40.383, -85.217

Newspaper report and photo of large trees down in Dunkirk.

Lightning, Huntington

When
July 29, 7:38 PM EST
Where
Huntington County, Markle
Property damage
$80,000
Reported by
NEWSPAPER
Coordinates
40.829, -85.488 (the zone’s center; the record gives no point)

Lightning struck a home causing a fire that destroyed half of the roof. Major smoke and water damage occurred to the remainder of the dwelling.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307833, 5307834, 5307835, 5307836, 5307837, 5307838, 5306529, 5306530, 5306531.